Lactic acidosis associated with stavudine administration: A report of five cases

Michele H. Mokrzycki, Carol Harris, Helen May, Jeffrey Laut, Joseph Palmisano

Research output: Contribution to journalArticle

126 Citations (Scopus)

Abstract

Type 'B' lactic acidosis has been described in patients receiving the nucleoside analogs zidovudine, didanosine, and fialuridine. Lactic acidosis has also been described in 4 patients receiving combination therapy with stavudine and lamivudine. We describe the development of chronic type 'B' lactic acidosis in 3 patients receiving stavudine as a single agent and in 2 patients receiving combination therapy with stavudine and either lamivudine or delavirdine, a nonnucleoside analog. All patients presented with abdominal pain, vomiting, and hepatic steatosis. Other signs of mitochondrial toxicity included pancreatitis and myopathy (2 cases). The mean duration of stavudine therapy was 9.4 months, and the mean observed peak lactate level ± SD was 10.3 ± 5 mmol/L. After discontinuation of stavudine treatment, lactic acidosis improved in 4 patients after 4-60 weeks, and 1 patient died. Evaluations for other causes of lactic acidosis, including hypoxemia, malignancy, sepsis, and cardiogenic shock, were negative.

Original languageEnglish (US)
Pages (from-to)198-200
Number of pages3
JournalClinical Infectious Diseases
Volume30
Issue number1
DOIs
StatePublished - 2000

Fingerprint

Stavudine
Lactic Acidosis
Lamivudine
Delavirdine
Didanosine
Cardiogenic Shock
Zidovudine
Muscular Diseases
Therapeutics
Nucleosides
Pancreatitis
Abdominal Pain
Vomiting
Lactic Acid
Sepsis
Liver

ASJC Scopus subject areas

  • Immunology

Cite this

Lactic acidosis associated with stavudine administration : A report of five cases. / Mokrzycki, Michele H.; Harris, Carol; May, Helen; Laut, Jeffrey; Palmisano, Joseph.

In: Clinical Infectious Diseases, Vol. 30, No. 1, 2000, p. 198-200.

Research output: Contribution to journalArticle

Mokrzycki, Michele H. ; Harris, Carol ; May, Helen ; Laut, Jeffrey ; Palmisano, Joseph. / Lactic acidosis associated with stavudine administration : A report of five cases. In: Clinical Infectious Diseases. 2000 ; Vol. 30, No. 1. pp. 198-200.
@article{62b1bdd9893f45e9b5f4fdd1ce7de459,
title = "Lactic acidosis associated with stavudine administration: A report of five cases",
abstract = "Type 'B' lactic acidosis has been described in patients receiving the nucleoside analogs zidovudine, didanosine, and fialuridine. Lactic acidosis has also been described in 4 patients receiving combination therapy with stavudine and lamivudine. We describe the development of chronic type 'B' lactic acidosis in 3 patients receiving stavudine as a single agent and in 2 patients receiving combination therapy with stavudine and either lamivudine or delavirdine, a nonnucleoside analog. All patients presented with abdominal pain, vomiting, and hepatic steatosis. Other signs of mitochondrial toxicity included pancreatitis and myopathy (2 cases). The mean duration of stavudine therapy was 9.4 months, and the mean observed peak lactate level ± SD was 10.3 ± 5 mmol/L. After discontinuation of stavudine treatment, lactic acidosis improved in 4 patients after 4-60 weeks, and 1 patient died. Evaluations for other causes of lactic acidosis, including hypoxemia, malignancy, sepsis, and cardiogenic shock, were negative.",
author = "Mokrzycki, {Michele H.} and Carol Harris and Helen May and Jeffrey Laut and Joseph Palmisano",
year = "2000",
doi = "10.1086/313594",
language = "English (US)",
volume = "30",
pages = "198--200",
journal = "Clinical Infectious Diseases",
issn = "1058-4838",
publisher = "Oxford University Press",
number = "1",

}

TY - JOUR

T1 - Lactic acidosis associated with stavudine administration

T2 - A report of five cases

AU - Mokrzycki, Michele H.

AU - Harris, Carol

AU - May, Helen

AU - Laut, Jeffrey

AU - Palmisano, Joseph

PY - 2000

Y1 - 2000

N2 - Type 'B' lactic acidosis has been described in patients receiving the nucleoside analogs zidovudine, didanosine, and fialuridine. Lactic acidosis has also been described in 4 patients receiving combination therapy with stavudine and lamivudine. We describe the development of chronic type 'B' lactic acidosis in 3 patients receiving stavudine as a single agent and in 2 patients receiving combination therapy with stavudine and either lamivudine or delavirdine, a nonnucleoside analog. All patients presented with abdominal pain, vomiting, and hepatic steatosis. Other signs of mitochondrial toxicity included pancreatitis and myopathy (2 cases). The mean duration of stavudine therapy was 9.4 months, and the mean observed peak lactate level ± SD was 10.3 ± 5 mmol/L. After discontinuation of stavudine treatment, lactic acidosis improved in 4 patients after 4-60 weeks, and 1 patient died. Evaluations for other causes of lactic acidosis, including hypoxemia, malignancy, sepsis, and cardiogenic shock, were negative.

AB - Type 'B' lactic acidosis has been described in patients receiving the nucleoside analogs zidovudine, didanosine, and fialuridine. Lactic acidosis has also been described in 4 patients receiving combination therapy with stavudine and lamivudine. We describe the development of chronic type 'B' lactic acidosis in 3 patients receiving stavudine as a single agent and in 2 patients receiving combination therapy with stavudine and either lamivudine or delavirdine, a nonnucleoside analog. All patients presented with abdominal pain, vomiting, and hepatic steatosis. Other signs of mitochondrial toxicity included pancreatitis and myopathy (2 cases). The mean duration of stavudine therapy was 9.4 months, and the mean observed peak lactate level ± SD was 10.3 ± 5 mmol/L. After discontinuation of stavudine treatment, lactic acidosis improved in 4 patients after 4-60 weeks, and 1 patient died. Evaluations for other causes of lactic acidosis, including hypoxemia, malignancy, sepsis, and cardiogenic shock, were negative.

UR - http://www.scopus.com/inward/record.url?scp=0033985675&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033985675&partnerID=8YFLogxK

U2 - 10.1086/313594

DO - 10.1086/313594

M3 - Article

C2 - 10619755

AN - SCOPUS:0033985675

VL - 30

SP - 198

EP - 200

JO - Clinical Infectious Diseases

JF - Clinical Infectious Diseases

SN - 1058-4838

IS - 1

ER -